Texas, 2023

Damaging Wind and High Wind in Texas, September 29 to 30, 2023

September 29 to 30, 2023 · NWS LUB · 3 events in 2 counties and zones

Moist mid-levels, a surface pressure trough, and strong surface heating allowed for thunderstorms to develop in eastern New Mexico by late afternoon. Storms slowly moved into the South Plains of West Texas through the evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Moist mid-levels, a surface pressure trough, and strong surface heating allowed for thunderstorms to develop in eastern New Mexico by late afternoon. Storms slowly moved into the South Plains of West Texas through the evening. High winds associated with a strong outflow boundary occurred near Sundown as measured by a Texas Tech University West Texas mesonet. Very dry sub-cloud layers allowed one of these storms to produce a severe wind gust at Reese Center (Lubbock County). After thunderstorms moved through Lubbock County, a wake low developed which produced several high wind gusts across Lubbock County.

Peak wind gusts reported by the Texas Tech University West Texas mesonet are listed below:

59 mph at Shallowater (Lubbock County), and|59 mph at Lubbock Christian University (Lubbock County).

A peak wind gust of 62 mph was reported by the Automated Surface Observing System at Lubbock Preston Smith International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 29, 5:11 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 29, 5:11 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
611 PM CDT Fri Sep 29 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 248 PM CDT Fri Sep 29 2023

As of 18z today, an elongated ridge is located over Mexico, portions
of Texas, and into the Southeast CONUS. This ridge will move
eastward ahead of the large, yet slightly positively tilted digging
trough located over the West Coast. This afternoon, movement of the
ridge eastward will allow for southwesterly flow bringing somewhat
moist air in the mid-levels to eastern New Mexico. As time
progresses, the mid-levels in the western South Plains will moisten
creating the possibility for convection. Adding on SBCAPE values
between 500 to 1000 J/kg, there is the potential for updrafts to
develop. However, the existing capping inversion will need to be
overcome by weak lifting from the disturbances in the flow aloft.
Should that happen, there exists the possibility of an isolated
storm or two especially over the far western regions of the South
Plains. Additionally, a very dry boundary layer will lead to high
based storms with DCAPE values of around 1500 J/kg, which may cause
at most virga showers and gusty winds approaching 55 mph. Otherwise,
most areas will be dry with highs in the lower 90s and winds 15 to
20 mph. Overnight, winds will be light with temperatures dipping
into the mid 60s. Tomorrow, as the upper trough gets closer,
southwesterly flow will continue. Additional weak shortwaves in the
flow aloft will be possible tomorrow as the trough approaches the
Great Basin Region. Increased mid-level moisture should be ample
enough for isolated to scattered storm development, especially
around 21-00z. Similar to today, a slight capping inversion should
be overcame by the afternoon with SBCAPE values around 1000 J/kg
existing over the western South Plains. A few storms may produce
gusty winds. Surface temperatures will warm into the upper 80s and
mid 90s.

11/Dalal

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 248 PM CDT Fri Sep 29 2023

An upper level trough will amplify over the next several days and
will begin to slowly work it's way to the east. The slow progression
of the wave will lead to a prolonged period of rain and thunderstorm
chances beginning Saturday night for areas closest to the TX/NM
border. Chances of precipitation will spread east on Sunday and will
stick around through at least Wednesday. Monday and Tuesday have the
highest chance of rain and thunderstorms as the best large scale
lift moves over West Texas. As the upper level trough moves east
early next week, lee cyclogenesis will lead to increasing S/SE low-
level winds which over the course of several days will keep
dewpoints at the surface in the 60s while southwest flow aloft will
guide a plume of moisture into the mid and upper levels. Instability
and wind shear appear sufficient for several strong thunderstorms
Monday afternoon and evening with the best chances in the western
South Plains and southwest Texas Panhandle. Tuesday looks to have
the highest potential for organized convection as a dryline tightens
up in the forecast area during the day. If storms form on the
dryline, they could become strong to severe due to more favorable
vertical wind shear along with moderate forecast CAPE but this
activity would be confined to areas east of the dryline which could
end up east of our forecast area leaving us with dry weather.
A surface low is expected to push a cold front through the
Southern Great Plains with latest guidance indicating it will
move through our area sometime Tuesday night and early Wednesday
morning. Cooler temperatures are in the forecast for the rest of
the week due to a cooler air mass behind the front and lowering
upper air heights with lingering chances of precipitation.

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Fri Sep 29 2023

VFR conditions are expected through the forecast period. Isolated
thunderstorm activity near the NM/TX state line is expected to
diminish after sunset.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....17
AVIATION...55
Hazardous weather outlook, Sep 29, 2:29 AM CST, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
329 AM CDT Fri Sep 29 2023

TXZ021>044-300830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
329 AM CDT Fri Sep 29 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated thunderstorms capable of producing wind gusts near 50 mph
are possible this evening across the western South Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will increase Saturday across the South Plains.
Storm chances will become area wide on Sunday and peak across the
region on Monday. Some of these storms could become strong to
severe, capable of producing damaging winds and locally heavy rain.
Thunderstorm chances may remain possible through the end of next
week.

In the hours before

Special weather statement, Sep 29, 7:43 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
843 PM CDT Fri Sep 29 2023

TXZ039-300230-
Yoakum TX-
843 PM CDT Fri Sep 29 2023

...A strong thunderstorm will impact portions of Yoakum County
through 930 PM CDT...

At 842 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Plains, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Denver City, Plains, and Bronco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 10306 3338 10267 3296 10268 3296 10306
TIME...MOT...LOC 0142Z 240DEG 8KT 3317 10287

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Cochran

When
September 29, 7:56 PM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lubbock

When
September 29, 10:15 PM CST
Where
Lubbock County, Reese Vlg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.020

A Texas Tech University West Texas mesonet site at Reese Center measured a severe wind gust of 59 mph.

High Wind, Lubbock

When
September 29, 11:21 PM CST to September 30, 12:25 AM CST
Where
Lubbock forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130629, 1130630, 1130631.